So, I wanted to share on here a little bit about my experience with Prozac. I went on Prozac last November. September and October were horrible. It started with concerns about my health, and turned into me crying everyday when Josh went to work. I developed severe anxiety coupled with total loss of interest in my life. It was bad.
I started at 20mg once a day November 1st. I upped it to 40mg in January when I still wasn't feeling better. I was also consistently taking Ativan as needed for panic and anxiety. I would say I took at least one dose a day, but often more.
While on Prozac I experienced minimal side effects. Hunger, tiredness & sleeplessness were most noticeable. Ironically, tiredness during the day and sleeplessness at night-- annoying. But those both could be attributed to the depression as well. I was also ravenous, which was nice after having no appetite, but not so great when it came to the numbers on the scale.
I started feeling better, bit by bit, around the new year, and better each week progressively. My slow & steady progress made the side effects worth the pain.
In addition to the Prozac & Ativan, I began an exercise regimen and therapy with a counselor. I also had my vitamin D tested when I was at the doctor in Anchorage in January, and it was really low. To up my levels, I took 50,000 IUI every week for twelve weeks. (Now I take 2000 IUI daily to maintain.)
By March I was feeling a lot better, and by May I would say I felt like my old self again. I was no longer taking Ativan for acute anxiety and my vitamin D was back at normal levels thanks to my treatment. After arriving in Vancouver I decided I wanted to wean off the Prozac. They say that staying on for at least six months is best, and for me it had been seven.
I started in mid-June by cutting my dose in half, to 20 mg, for two weeks. Then I cut that dose in half, to 10 mg, for two weeks. And finally I took 10mg every other day for five weeks. During that time I experienced pretty minimal side effects.
Since quitting fully I've had strange eye sensations and dizziness; what felt like zings (or lightening strikes) in my brain; waves of nausea and some feelings of being outside my body. These effects were worst from the first week completely off Prozac through five weeks post Prozac. So it was about a month of suffering.
Coming off of it has been mind over matter. I would get a wave of nausea, or start to feel dizzy, and I'd just tell myself, "Your body misses Prozac. It will be better soon."
I felt called to share my journey with antidepressants (both getting on them and getting off them) because when I went to look up side effects of coming off Prozac, I struggled to find helpful information. I wanted to know what side effects I might face and for how long. Basically I wanted to know, "Is this normal?"
I believe so much in sharing my story. In being open and vulnerable. If I can give hope to the hopeless, if I can help one person through this horrific lonely journey, then my hardship will be worth it.
"If you want to change the world, pick up your pen."
And lastly, a little friendly advice:
If you are experiencing depression, don't be afraid to use medication.
Don't be afraid to find a counselor.
And don't be afraid to reach out.
14.8 million Americans suffer depression every year.
Chances are you know someone else who is going through the same thing.
And if you are experiencing anxiety, I recommend
Hope and Help for Your Nerves by Dr. Claire Weekes
She will walk you, gently, through everything you need to know to survive.
For sufferers of both anxiety & depression, I suggest
The Feeling Good Handbook by Dr. David Burns
After getting through the worst of it with Dr. Weekes' book (see above),
Dr. Burns book will teach you how to change your thinking & change your life!
A year ago, my emotional life was in a downward spiral. I would wake many days in tears and end many days in tears. Here I am, twelve months later, with renewed hope for healing & zest for life, cliche as that may sound. Whatever you do, if you too are suffering, don't give up.
You can get better.
A few sites that helped me coming off Prozac: